Alert archive / Kentucky / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 221, NWS Charleston, WV

June 13, 2025Lawrence County, Ohio; Boyd County, Carter County, Greenup County, Kentucky

NWS Charleston, WV issued this severe thunderstorm warning at Jun 13, 2025, 7:08 PM EDT for Lawrence County, Ohio; Boyd County, Carter County, Greenup County, Kentucky. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 13, 2025, 7:08 PM EDT (23:08 UTC)
Expired
Jun 13, 2025, 8:00 PM EDT
In force
52 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Boyd County, KY, Carter County, KY, Greenup County, KY, Lawrence County, OH

The radar

The Charleston,WV radar (KRLX), 95 km from the middle of the area, began a volume at 23:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 11.1 hours before the alert went out and 318 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2025-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 378 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2025-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
378 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
1058 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 1:31 PM EDT, 5 hours 37 minutes earlier.

Area forecast discussion, Jun 13, 1:31 PM EDT, 5 hours 37 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
131 PM EDT Fri Jun 13 2025

.SYNOPSIS...
A period of hot, humid and unsettled weather persists today
through much of next week as a quasi-stationary frontal boundary
lingers in the region.

&&

.NEAR TERM /THROUGH SATURDAY/...
As of 130 PM Friday...

Isolated to scattered showers and thunderstorms are expected to
develop in a hot and humid airmass this afternoon. Mid-level lapse
rates are modest at best, generally 5.5 to 6C/km and typical moist
bias of models running on the WRF core has yielded a slight
overestimation of available MLCAPE. Still, should be able to realize
1000-1500J/kg this afternoon amidst modest deep layer shear of 20-
25KTs would could yield an isolated stronger core. Wet bulb zeros
are in excess of 14kft, so not expected much of a hail threat, but
some isolated instances of damaging wind gusts, especially with any
core drops would be possible with any initial convection with
surface to 3km lapse rates being relatively steep amid good mixing.

The brunt of precipitation is expected to move through the region
during the late overnight into early Saturday with the approach of a
mid-level wave. These storms would be rooted aloft with a minimal
threat of both hail and winds. Warm cloud depths will be quite deep,
so some very efficient rainfall production will be possible,
although the dwell time over any individual spot will be fairly
short. Given recent dry conditions, not expecting any initial water
concerns unless a heavy downpour happens to get over an area of very
poor drainage. The more likely impact is to precondition soils for
potential water issues farther down the line as we remain in an
active pattern.

Diurnally driven isolated to scattered showers and thunderstorms
will be possible again Saturday amidst continuing hot and humid
conditions. Think the moist bias of the WRF cores is probably
showing mixed layer instability a bit too high again Saturday, but
would expect to realize similar values of afternoon instability
Saturday afternoon. Shear remains modest, so not expecting severe
weather, but a couple stronger cores could produce some locally
gusty winds.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
As of 1230 PM Friday...

Scattered to widespread showers and thunderstorms can be expected
Sunday as a stalled frontal boundary sits across central West
Virginia and weak vorticity aloft provides additional uplift along
the boundary. Very weak shear should generally prevent severe
weather from occurring, but heavy downpours and flash flooding
will be a concern with very high moisture across the region.
Models are suggesting PWAT values will be upwards of 2 inches
Sunday afternoon. Monday will bring more of the same type of
weather with a stalled boundary and very high moisture content
at the surface. Flash flooding will again be a concern if heavy
downpours repeatedly move over the same areas.

Temperatures will be near normal both Sunday and Monday with
temperatures generally in the upper 70s in the mountains to the
lower 80s in the lowlands.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
As of 1230 PM Friday...

Unsettled weather will continue through the long term period. The
aforementioned stalled boundary will lift to the north Tuesday.
Showers and thunderstorms won't be quite as widespread Tuesday and
Wednesday, but scattered, diurnally driven storms still remain
possible each afternoon. More breaks in the clouds each day and a
more efficient southerly flow in the warm sector should allow
temperatures to reach the middle to upper 80s by midweek.

The forecast becomes a bit more uncertain by Thursday, but a few
models are forecasting a strong area of low pressure and an
associated cold front will cross from the west either Thursday or
Friday. Depending on the timing of the front, strong thunderstorms
cannot be ruled out ahead of it Thursday afternoon and evening. This
forecast will be fine tuned over the upcoming week.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
As of 130 PM Friday...

Isolated to scattered showers and thunderstorms will be possible
this afternoon, confidence in coverage at any given terminal is too
low to justify anything more than VCTS at this time. A broader area
of precipitation is expected overnight with the approach of a mid-
level wave which may reduce conditions to IFR for 1-3hrs as it
crosses the terminals. With locally heavy rainfall possible
overnight, could see some patchy fog developing into Saturday
morning.

Winds generally light favoring a southwesterly or southerly
direction less than 5KTs, except gusty and erratic near any
convection.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SATURDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Timing of thunderstorms and associated
restrictions may vary from forecast. Fog could develop
overnight tonight into Saturday morning over areas that receive
rain.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       15   16   17   18   19   20   21   22   23   00   01   02
EDT 1HRLY       11   12   13   14   15   16   17   18   19   20   21   22
CRW CONSISTENCY  H    H    H    M    H    H    M    M    M    M    M    M
HTS CONSISTENCY  H    H    H    M    H    H    M    M    M    L    M    M
BKW CONSISTENCY  H    H    M    M    M    L    L    M    M    M    M    M
EKN CONSISTENCY  M    H    M    M    M    M    M    M    M    M    M    M
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    M    M    M
CKB CONSISTENCY  H    H    H    H    H    H    M    M    M    M    M    M

AFTER 18Z SATURDAY...
Brief IFR possible in rounds of showers and thunderstorms
into next week. Locally heavy rain during the afternoons and
evenings could yield patchy overnight dense fog each night.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...JP/JMC
NEAR TERM...JP
SHORT TERM...JMC
LONG TERM...JMC
AVIATION...JP
Hazardous weather outlook, Jun 13, 4:32 AM EDT, 14 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
432 AM EDT Fri Jun 13 2025

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515>526-140845-
Greenup-Carter-Boyd-Lawrence-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
432 AM EDT Fri Jun 13 2025

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...Today and Tonight.

Isolated heavy downpours could lead to localized flash flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Heavy rain in storms may lead to isolated flash flooding from
Saturday through Monday, particularly in areas impacted by multiple
rounds of rain.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Special weather statement, Jun 13, 2:31 PM EDT, 4 hours 37 minutes before
Special Weather Statement
National Weather Service Charleston WV
231 PM EDT Fri Jun 13 2025

WVZ523-524-526-131900-
Southeast Pocahontas WV-Northwest Pocahontas WV-
Southeast Randolph WV-
231 PM EDT Fri Jun 13 2025

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL POCAHONTAS COUNTY
THROUGH 300 PM EDT...

At 231 PM EDT, Doppler radar was tracking a strong thunderstorm near
Snowshoe, or 7 miles west of Cass Scenic Railroad, moving east at 10
mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Marlinton, Cass Scenic Railroad, Snowshoe, Edray, Dunmore, and Slaty
Fork.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3828 7979 3826 8011 3844 8018 3855 7988
      3831 7980 3831 7981 3830 7980 3829 7980
      3829 7979
TIME...MOT...LOC 1831Z 251DEG 9KT 3838 8006

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

JMC
Special weather statement, Jun 13, 3:41 PM EDT, 3 hours 27 minutes before
Special Weather Statement
National Weather Service Charleston WV
341 PM EDT Fri Jun 13 2025

WVZ523-132015-
Northwest Pocahontas WV-
341 PM EDT Fri Jun 13 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN POCAHONTAS COUNTY
THROUGH 415 PM EDT...

At 341 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Greenbank, moving northeast at 5 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Bartow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3858 7966 3854 7967 3852 7967 3849 7970
      3847 7970 3845 7969 3845 7972 3857 7983
      3867 7964 3866 7963 3866 7962 3864 7963
      3862 7962
TIME...MOT...LOC 1941Z 231DEG 6KT 3854 7974

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

09
Special weather statement, Jun 13, 3:51 PM EDT, 3 hours 17 minutes before
Special Weather Statement
National Weather Service Charleston WV
351 PM EDT Fri Jun 13 2025

WVZ526-132015-
Southeast Randolph WV-
351 PM EDT Fri Jun 13 2025

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL RANDOLPH COUNTY
THROUGH 415 PM EDT...

At 351 PM EDT, Doppler radar was tracking a strong thunderstorm 15
miles east of Dailey, or 16 miles northwest of Franklin, moving east
at 10 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of east central
Randolph County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3876 7953 3875 7953 3873 7956 3872 7956
      3870 7959 3869 7965 3876 7969 3881 7958
      3881 7953 3880 7951 3878 7951
TIME...MOT...LOC 1951Z 270DEG 8KT 3874 7961

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

09
Special weather statement, Jun 13, 4:03 PM EDT, 3 hours 5 minutes before
Special Weather Statement
National Weather Service Charleston WV
403 PM EDT Fri Jun 13 2025

WVZ523-526-132015-
Northwest Pocahontas WV-Southeast Randolph WV-
403 PM EDT Fri Jun 13 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL RANDOLPH AND
NORTHEASTERN POCAHONTAS COUNTIES THROUGH 415 PM EDT...

At 402 PM EDT, Doppler radar was tracking a strong thunderstorm 11
miles southeast of Mill Creek, or 11 miles north of Greenbank, moving
northeast at 10 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Durbin and Cheat Bridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3855 7993 3866 7996 3868 7975 3853 7980
TIME...MOT...LOC 2002Z 231DEG 7KT 3859 7985

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

09
Special weather statement, Jun 13, 4:22 PM EDT, 2 hours 46 minutes before
Special Weather Statement
National Weather Service Charleston WV
422 PM EDT Fri Jun 13 2025

WVZ523-525-526-132045-
Northwest Randolph WV-Northwest Pocahontas WV-Southeast Randolph WV-
422 PM EDT Fri Jun 13 2025

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL RANDOLPH AND
NORTHEASTERN POCAHONTAS COUNTIES THROUGH 445 PM EDT...

At 421 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Mill Creek, or 16 miles north of Greenbank, moving
north at 15 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Mill Creek, Dailey, Glady, and Cheat Bridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3859 7978 3860 7993 3883 7999 3881 7964
TIME...MOT...LOC 2021Z 189DEG 14KT 3866 7986

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

09

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 2:31 PM EDTSpecial Weather StatementRLXPocahontas29 min
Jun 13, 3:51 PM EDTSpecial Weather StatementRLXRandolph24 min
Jun 13, 4:03 PM EDTSpecial Weather StatementRLXRandolph12 min
Jun 13, 4:22 PM EDTSpecial Weather StatementRLXRandolph23 min
Jun 13, 7:10 PM EDTSpecial Weather StatementRLXWayne35 min
Jun 13, 7:39 PM EDTFlash Flood WarningRLXPocahontas, Randolph, Webster11 hr
Jun 13, 7:46 PM EDTSevere Thunderstorm WarningRLXCabell, Lincoln, Wayne44 min
Jun 13, 6:37 PM EDTSevere Thunderstorm WarningRLXBoyd, Carter, Lawrence53 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2025Severe Thunderstorm Warnings in Ohio, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.